Journal d'Analyse Mathématique

, Volume 137, Issue 2, pp 679–706 | Cite as

Escaping points in the boundaries of Baker domains

  • Krzysztof Barański
  • Ńuria FagellaEmail author
  • Xavier Jarque
  • Bogusława Karpińska


We study the dynamical behaviour of points in the boundaries of simply connected invariant Baker domains U of meromorphic maps f with a finite degree on U. We prove that if f|U is of hyperbolic or simply parabolic type, then almost every point in the boundary ofU,with respect to harmonicmeasure, escapes to infinity under iteration of f. On the contrary, if f|U is of doubly parabolic type, then almost every point in the boundary of U, with respect to harmonic measure, has dense forward trajectory in the boundary of U, in particular the set of escaping points in the boundary of U has harmonic measure zero. We also present some extensions of the results to the case when f has infinite degree on U, including the classical Fatou example.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [Aar78]
    J. Aaronson, Ergodic theory for inner functions of the upper half plane, Ann. Inst. H. Poincaré Sect. B (N. S. ) 14 (1978), 233–253.MathSciNetzbMATHGoogle Scholar
  2. [Aar81]
    J. Aaronson, A remark on the exactness of inner functions, J. London Math. Soc. (2) 23 (1981), 469–474.CrossRefGoogle Scholar
  3. [Aar97]
    J. Aaronson, An Introduction to Infinite Ergodic Theory, Mathematical Surveys and Monographs, Vol. 50, American Mathematical Society, Providence, RI, 1997.Google Scholar
  4. [ADU93]
    J. Aaronson, M. Denker, and M. Urbański, Ergodic theory for Markov fibred systems and parabolic rational maps, Trans. Amer. Math. Soc. 337 (1993), 495–548.MathSciNetCrossRefzbMATHGoogle Scholar
  5. [AO93]
    J. M. Aarts and L. G. Oversteegen, The geometry of Julia sets, Trans. Amer. Math. Soc. 338 (1993), 897–918.MathSciNetCrossRefzbMATHGoogle Scholar
  6. [Bak75]
    I. N. Baker, The domains of normality of an entire function, Ann. Acad. Sci. Fenn. Ser. A I Math. 1 (1975), 277–283.MathSciNetCrossRefzbMATHGoogle Scholar
  7. [BD99]
    I. N. Baker and P. Domínguez, Boundaries of unbounded Fatou components of entire functions, Ann. Acad. Sci. Fenn. Math. 24 (1999), 437–464.MathSciNetzbMATHGoogle Scholar
  8. [BDL07]
    W. Bergweiler, D. Drasin, and J. K. Langley, Baker domains for Newton’s method, Ann. Inst. Fourier (Grenoble) 57 (2007), 803–814.MathSciNetCrossRefzbMATHGoogle Scholar
  9. [Ber93]
    W. Bergweiler, Iteration ofmeromorphic functions, Bull. Amer. Math. Soc. (N. S. ) 29 (1993), 151–188.MathSciNetCrossRefzbMATHGoogle Scholar
  10. [Ber01]
    W. Bergweiler, Singularities in Baker domains, Comput. Methods Funct. Theory 1 (2001), 41–49.MathSciNetCrossRefzbMATHGoogle Scholar
  11. [Beu40]
    A. Beurling, Ensembles exceptionnels, Acta Math. 72 (1940), 1–13.MathSciNetCrossRefzbMATHGoogle Scholar
  12. [BF01]
    K. Barański and N. Fagella, Univalent Baker domains, Nonlinearity 14 (2001), 411–429.MathSciNetCrossRefzbMATHGoogle Scholar
  13. [BFJK]
    K. Barański, N. Fagella, X. Jarque, and B. Karpińska, Accesses to infinity from Fatou components, Trans. Amer. Math. Soc. 369 (2017), 1835–1867.MathSciNetCrossRefzbMATHGoogle Scholar
  14. [BFJK14]
    K. Barański, N. Fagella, X. Jarque, and B. Karpińska, On the connectivity of the Julia sets of meromorphic functions, Invent. Math. 198 (2014), 591–636.MathSciNetCrossRefzbMATHGoogle Scholar
  15. [BFJK15]
    K. Barański, N. Fagella, X. Jarque, and B. Karpińska, Absorbing sets and Baker domains for holomorphic maps, J. Lond. Math. Soc. (2) 92 (2015), 144–162.MathSciNetCrossRefzbMATHGoogle Scholar
  16. [BJR12]
    K. Barański, X. Jarque, and L. Rempe, Brushing the hairs of transcendental entire functions, Topology Appl. 159 (2012), 2102–2114.MathSciNetCrossRefzbMATHGoogle Scholar
  17. [BZ12]
    W. Bergweiler and J.-H. Zheng, Some examples of Baker domains, Nonlinearity 25 (2012), 1033–1044.MathSciNetCrossRefzbMATHGoogle Scholar
  18. [CG93]
    L. Carleson and T. W. Gamelin, Complex Dynamics, Universitext: Tracts in Mathematics, Springer-Verlag, New York, 1993.CrossRefzbMATHGoogle Scholar
  19. [Con95]
    J. B. Conway, Functions of One Complex Variable. II, Graduate Texts in Mathematics, Vol. 159, Springer-Verlag, New York, 1995.Google Scholar
  20. [Cow81]
    C. C. Cowen, Iteration and the solution of functional equations for functions analytic in the unit disk, Trans. Amer. Math. Soc. 265 (1981), 69–95.MathSciNetCrossRefzbMATHGoogle Scholar
  21. [DM91]
    C. I. Doering and R. Ma˜né, The Dynamics of Inner Functions, Ensaios Matemáticos, Vol. 3, Sociedade Brasileira de Matemática, Rio de Janeiro, 1991.Google Scholar
  22. [DT86]
    R. L. Devaney and F. Tangerman, Dynamics of entire functions near the essential singularity, Ergodic Theory Dynam. Systems 6 (1986), 489–503.MathSciNetCrossRefzbMATHGoogle Scholar
  23. [Ere89]
    A. Eremenko, On the iteration of entire functions, inDynamical Systems and Ergodic Theory (Warsaw, 1986), Banach Center Publ., Vol. 23, PWN, Warsaw, 1989, pp. 339–345.CrossRefzbMATHGoogle Scholar
  24. [Fat26]
    P. Fatou, Sur l’itération des fonctions transcendantes entières, Acta Math. 47 (1926), 337–370.MathSciNetCrossRefzbMATHGoogle Scholar
  25. [FH06]
    N. Fagella and C. Henriksen, Deformation of entire functions with Baker domains, Discrete Contin. Dyn. Syst. 15 (2006), 379–394.MathSciNetCrossRefzbMATHGoogle Scholar
  26. [FH09]
    N. Fagella and C. Henriksen, The Teichmüller space of an entire function, in Complex Dynamics, A K Peters, Wellesley, MA, 2009, pp. 297–330.Google Scholar
  27. [GM05]
    J. B. Garnett and D. E. Marshall, Harmonic Measure, New Mathematical Monographs, Vol. 2, Cambridge University Press, Cambridge, 2005.Google Scholar
  28. [Hal47]
    P. R. Halmos, Invariant measures, Ann. of Math. (2) 48 (1947), 735–754.MathSciNetCrossRefzbMATHGoogle Scholar
  29. [Hen01]
    C. Henriksen, Blaschke products and proper holomorphic mappings, J. Geom. Anal. 11 (2001), 619–625.MathSciNetCrossRefzbMATHGoogle Scholar
  30. [Kön99]
    H. König, Conformal conjugacies in Baker domains, J. London Math. Soc. (2) 59 (1999), 153–170.MathSciNetCrossRefzbMATHGoogle Scholar
  31. [LV57]
    O. Lehto and K. I. Virtanen, Boundary behaviour and normal meromorphic functions, Acta Math. 97 (1957), 47–65.MathSciNetCrossRefzbMATHGoogle Scholar
  32. [Mil06]
    J. Milnor, Dynamics in One Complex Variable, 3rd ed., Annals of Mathematics Studies, Vol. 160, Princeton University Press, Princeton, NJ, 2006.Google Scholar
  33. [Pet83]
    K. Petersen, Ergodic Theory, Cambridge Studies in Advanced Mathematics, Vol. 2, Cambridge University Press, Cambridge, 1983.Google Scholar
  34. [Pom79]
    C. Pommerenke, On the iteration of analytic functions in a halfplane, J. LondonMath. Soc. (2) 19 (1979), 439–447.MathSciNetCrossRefzbMATHGoogle Scholar
  35. [Pom92]
    C. Pommerenke, Boundary Behaviour of Conformal Maps, Grundlehren der Mathematischen Wissenschaften, Vol. 299, Springer-Verlag, Berlin, 1992.Google Scholar
  36. [Rip06]
    P. J. Rippon, Baker domains of meromorphic functions, Ergodic Theory Dynam. Systems 26 (2006), 1225–1233.MathSciNetCrossRefzbMATHGoogle Scholar
  37. [RS06]
    P. J. Rippon and G. M. Stallard, Singularities ofmeromorphic functions with Baker domains, Math. Proc. Cambridge Philos. Soc. 141 (2006), 371–382.MathSciNetCrossRefzbMATHGoogle Scholar
  38. [RS11]
    P. J. Rippon and G. M. Stallard, Boundaries of escaping Fatou components, Proc. Amer. Math. Soc. 139 (2011), 2807–2820.MathSciNetCrossRefzbMATHGoogle Scholar
  39. [RS18]
    P. J. Rippon and G. M. Stallard, Boundaries of univalent Baker domains, J. Anal. Math. 134 (2018), 801–810.MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© The Hebrew University of Jerusalem 2019

Authors and Affiliations

  • Krzysztof Barański
    • 1
  • Ńuria Fagella
    • 2
    Email author
  • Xavier Jarque
    • 2
  • Bogusława Karpińska
    • 3
  1. 1.Institute of MathematicsUniversity of WarsawWarszawaPoland
  2. 2.Departament de Matemàtiques i InformàticaUniversitat de Barcelona and Barcelona Graduate School of Mathematics (BGSMath)Barcelona, CataloniaSpain
  3. 3.Faculty of Mathematics and Information ScienceWarsaw University of TechnologyWarszawaPoland

Personalised recommendations